Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 79, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 4, 2011, 5:28 PM MDT for Hidalgo County, New Mexico. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2011, 5:28 PM MDT (23:28 UTC)
- Expired
- Oct 4, 2011, 5:50 PM MDT
- In force
- 22 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Hidalgo County, NM
The radar
The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
204
WUUS54 KEPZ 042328
SVREPZ
NMC023-050000-
/O.NEW.KEPZ.SV.W.0079.111004T2328Z-111005T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
528 PM MDT TUE OCT 4 2011
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HIDALGO COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL 600 PM MDT
* AT 526 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15
MILES EAST OF ANTELOPE WELLS...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
EXTREME SOUTHEAST CORNER OF THE NEW MEXICO BOOTHEEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.
&&
LAT...LON 3157 10821 3156 10820 3134 10820 3133 10821
3133 10841 3133 10843
TIME...MOT...LOC 2328Z 222DEG 27KT 3134 10827
$$
HARDIMAN1 follow-up statement
321
WWUS54 KEPZ 042350
SVSEPZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
550 PM MDT TUE OCT 4 2011
NMC023-042359-
/O.CAN.KEPZ.SV.W.0079.000000T0000Z-111005T0000Z/
HIDALGO NM-
550 PM MDT TUE OCT 4 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HIDALGO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA AND INTO CHIHUAHUA. IF IT HOLDS TOGETHER...THIS STORM MAY
RE-ENTER NEW MEXICO IN SOUTHERN LUNA COUNTY AFTER 630 PM.
LAT...LON 3157 10821 3156 10820 3134 10820 3133 10821
3133 10841 3133 10843
TIME...MOT...LOC 2349Z 222DEG 27KT 3146 10815
$$
HARDIMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:44 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 4, 2:44 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 244 PM MDT TUE OCT 4 2011 .SYNOPSIS... AN APPROACHING UPPER LEVEL STORM SYSTEM WILL HELP GENERATE STRONG STORMS THIS AFTERNOON. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS. ON THURSDAY ANOTHER SYSTEM WILL GIVE US BREEZY TO WINDY CONDITIONS AND USHER MUCH COOLER AIR INTO THE REGION FOR THE WEEKEND. && .DISCUSSION... SOME DECENT INGREDIENTS HAVE COME TOGETHER FOR SOME STRONG TO SEVERE WEATHER TONIGHT. AN APPROACHING UPPER LEVEL TROUGH WILL HELP TO DESTABILIZE OUR ATMOSPHERE. OUR PAW'S OUR RUNNING WELL ABOVE NORMAL. IN ADDITION WE HAVE SOME SPEED SHEER AND DIRECTIONAL SHEER. INSTABILITY SEEMS A LITTLE MARGINAL AND THE DIRECTIONAL SHEER IS ALSO NOT AS STRONG AS I WOULD HOPE. SO I DO THINK WE WILL SEE SOME STRONG STORMS AND A FEW COULD BE SEVERE...BUT I DON'T THINK WE WILL SEE A WIDE SPREAD SEVERE OUTBREAK. ALSO THE BEST ENERGY DOESN'T ARRIVE UNTIL LATER THIS EVENING SO IF STUFF DOES START TO GO IT MAY LAST WELL INTO THE EVENING. BY TOMORROW TROUGH ACCESS WILL JUST BE SLIDING TO OUR EAST AND IT WILL USHER IN SOME DRIER MORE STABLE AIR. SO WEDNESDAY SHOULD BE A QUIETER DAY. FOR THURSDAY AND FRIDAY WE WILL SEE THE APPROACH OF ANOTHER SLOW MOVING UPPER TROUGH. THIS SYSTEM...THOUGH A LITTLE STRONGER...WON'T HAVE AS MUCH MOISTURE OR ENERGY TO WORK WITH SO RAIN CHANCES WILL BE MINIMAL AND BE CONFINED OUT WEST. WHAT THE SYSTEM WILL BRING US ARE SOME SPRING LIKE WINDS. IT HAS BEEN A WHILE SINCE WE HAVE SEEN SOME DECENT WINDS...BUT WITH THE UPPER LOW TO OUR WEST AND A DECENT LEE SIDE TROUGH TO OUR NORTHEAST WE WILL SEE SOME GOOD WINDS. RIGHT NOW I THINK WINDY WILL COVER IT...BUT AS WE GET CLOSER TO THURSDAY WE WILL NEED TO WATCH IT TO SEE IF IT MIGHT TRY TO JUMP INTO THE ADVISORY CATEGORY. IN ADDITION TO THE WINDS THE SYSTEM WILL SWEEP IN NOTICEABLY COOLER AIR. THIS WEEKEND LOOKS VERY FALL LIKE WITH BELOW NORMAL TEMPERATURES AND DRY CONDITIONS. LOOKING AT TEMPERATURES...ON WEDNESDAY AND THURSDAY WE WILL SEE HIGHS RUNNING A FEW DEGREES ABOVE NORMAL. TEMPERATURES ON FRIDAY WILL BE A LITTLE TRICKY DEPENDING ON THE TIMING OF THE FRONT. RIGHT NOW I'M TIMING THE COOLER AIR IN A LITTLE EARLIER IN THE DAY SO THE HIGHS ON FRIDAY ARE AROUND FIVE DEGREES BELOW NORMAL. IF THE FRONT IS A LITTLE SLOWER WE WILL SEE MORE NEAR NORMAL TEMPERATURES FOR FRIDAY AFTERNOON. ON SATURDAY AND SUNDAY WE WILL SEE TEMPERATURES RUNNING THREE TO FIVE DEGREES BELOW NORMAL. VERY NICE FALL LIKE CONDITIONS. FOR THE FIRST PART OF NEXT WEEK WE WILL SEE HIGHS CREEPING BACK UP TOWARD NORMAL. && .AVIATION...VALID 05/00Z-06/00Z. BKN/SCT100 LYRS TO 200. SCATTERED -TSRA 6SM BKN/OVC090CB TOPS 400 DVLPG THROUGH THE EVENING...WITH ISOLD 1-3SM +TSRA CIGS AOB 030. GUSTY WINDS OF 30 TO 40 KTS WITH SOME OF THESE STORMS...ALONG WITH SMALL HAIL. -TSRA/+TSRA DSIPTG AFT 06Z. CONDS AFT 06Z...MOSTLY VFR WITH OCNL -SHRA BKN090 TIL 16Z. && .FIRE DISCUSSION... AN UPPER LEVEL TROUGH OVER SOUTHERN CALIFORNIA WILL MOVE EAST ACROSS MOST OF NEW MEXICO BY LATER WEDNESDAY MORNING. THIS WILL SPREAD SCATTERED SHOWERS AND THUNDERSTORMS TO THE FIRE REGION TONIGHT AND EARLY WEDNESDAY MORNING. LOCAL AREAS OF HEAVY RAINFALL ARE LIKELY...AND GUSTY WINDS UP TO 40 MPH ALONG WITH SMALL HAIL IS POSSIBLE WITH A FEW OF THESE STORMS. A STRONG PACIFIC FRONTAL SYSTEM WILL MOVE OVER THE GREAT BASIN THURSDAY AFTERNOON...WITH THE FRONT AND UPPER TROUGH PASSING EAST OF THE AREA BY FRIDAY EVENING. THIS WILL BRING SOME STRONG WINDS ON BOTH THURSDAY AND FRIDAY...ALONG WITH A SLIGHT CHANCE OF SHOWERS IN THE GILA ON FRIDAY. WITH THE FRONT PASSING THROUGH THE AREA...FRIDAY'S TEMPERATURES WILL COOL A BIT AND THEN EVEN COOLER TEMPERATURES FOR THE WEEKEND TO WELL BELOW NORMAL. MIN RH'S FOR WEDNESDAY WILL RUN ABOUT 20-25% LOWLANDS...AND 35-45% OVER THE MOUNTAIN AREAS. DESPITE DRYING OUT SOME...MIN RH'S THROUGH THE WEEKEND WILL REMAIN MOSTLY UNCHANGED AS THE COOL TEMPERATURES COMPENSATE FOR THE LOWER DEW POINTS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 63 84 61 85 61 / 60 10 0 0 0 SIERRA BLANCA TX 56 83 53 84 60 / 50 10 0 0 0 LAS CRUCES 60 84 58 84 58 / 60 10 0 0 10 ALAMOGORDO 55 82 54 82 55 / 60 10 0 0 0 CLOUDCROFT 37 61 37 63 37 / 60 10 0 10 0 TRUTH OR CONSEQUENCES 56 82 55 80 53 / 50 10 0 10 10 SILVER CITY 50 72 49 73 48 / 50 10 0 10 20 DEMING 57 83 56 82 54 / 40 10 0 10 10 LORDSBURG 57 82 57 81 53 / 30 0 0 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && BRICE/HEFNER
Hazardous weather outlook, Oct 4, 5:56 AM MDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 556 AM MDT TUE OCT 04 2011 NMZ022>025-030>032-TXZ055-056-051715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 556 AM MDT TUE OCT 04 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. OVER AN INCH OF RAIN MAY FALL OVER ISOLATED AREAS CAUSING FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WINDY ON THURSDAY WITH WIND GUSTS TO 40 MPH POSSIBLE. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW ENFORCEMENT AND THIS OFFICE. ROGASH
In the hours before
Special weather statement, Oct 4, 3:36 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 336 PM MDT TUE OCT 4 2011 NMZ022-031-042215- SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 336 PM MDT TUE OCT 4 2011 ...STRONG THUNDERSTORMS THREATENING EXTREME SOUTHWESTERN SIERRA... EASTERN GRANT AND NORTHERN LUNA COUNTIES THROUGH 415 PM MDT... AT 332 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 14 MILES NORTHWEST OF DEMING...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL CROSS U.S. HIGHWAY 180 BETWEEN DEMING AND THE HIGHWAY 61 JUNCTION OVER THE NEXT HALF HOUR. PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS. LOCATIONS IMPACTED INCLUDE... PORTIONS OF U.S. HIGHWAY 180 NORTHWEST OF DEMING... CITY OF ROCKS STATE PARK... FAYWOOD... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HARDIMAN
Special weather statement, Oct 4, 4:43 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 443 PM MDT TUE OCT 4 2011 NMZ022-023-042345- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES 443 PM MDT TUE OCT 4 2011 SIERRA AND GRANT COUNTIES. THE STRONGEST STORMS WERE LOCATED JUST SOUTH OF MULE CREEK...JUST EAST OF PINOS ALTOS...AND OVER THE HIGHLANDS OF NORTHWEST SIERRA COUNTY... NEAR MONTICELLO... WINSTON...AND CHISE. ALL OF THESE STORMS WERE MOVING TO THE NORTHEAST AT ABOUT 25 MPH. THESE STORMS WILL PRODUCE WIND GUSTS TO 45 MPH...AND SMALL HAIL. A FEW STORMS MAY STRENGTHEN AND BECOME SEVERE LATER THIS EVENING. ADDITIONAL THUNDERSTORM DEVELOPMENT IS ALSO LIKELY OVER THE NEXT SEVERAL HOURS. NMZ030-031-042345- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- INCLUDING THE CITIES OF...LORDSBURG...DEMING 443 PM MDT TUE OCT 4 2011 AT 444 PM MDT...SCATTERED STRONG THUNDERSTORMS WERE AFFECTING PARTS OF SOUTHWESTERN NEW MEXICO. THE STRONGEST STORMS WERE LOCATED OVER LUNA COUNTY... NEAR GAGE... AND NEAR NUTT. THESE STORMS WERE MOVING TO THE NORTHEAST AT ABOUT 25 MPH. THESE STORMS WILL PRODUCE WIND GUSTS TO 45 MPH...AND SMALL HAIL. A FEW STORMS MAY STRENGTHEN AND BECOME SEVERE LATER THIS EVENING. ADDITIONAL THUNDERSTORM DEVELOPMENT IS ALSO LIKELY OVER THE NEXT SEVERAL HOURS... AND WILL AFFECT OTHER AREAS IN SOUTHWESTERN NEW MEXICO.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:25 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 40 min |
| Oct 4, 5:02 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 43 min |
| Oct 4, 5:12 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 17 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.